Acetaminophen May Cause Respiratory Problems
Acetaminophen is a pain reliever found in many popular over-the-counter drugs, including Tylenol and Anacin-3. Previous studies have shown a correlation between acetaminophen intake and an increase in asthma and other respiratory illnesses.
Researchers investigated the relationship between analgesic use (i.e., acetaminophen, aspirin, ibuprofen) and the prevalence of asthma, chronic obstructive pulmonary disease (COPD), and lung functioning in adults via a cross-sectional analysis using the Third National Health and Nutrition Examination Survey, conducted in the U.S. between 1988 and 1994.
Study participants were divided into categories based on their self-reported smoking history, classified as never smokers, ex-smokers and current smokers, and lifetime cigarette consumption was quantified in pack-years. Then, participants were classified based on their analgesic use as never users; occasional users (1-5 times in the past month); regular users (6-29 times in the past month); and daily users (more than 29 times in the past month). "To explore effects from possible overlap in the diagnoses of asthma and COPD," the researchers wrote, "analyses were repeated after eliminating participants with one or the other respiratory diagnosis, and with both diagnoses. We sought to establish whether any association of asthma with acetaminophen use was from systematic avoidance of nonsteroidal anti-inflammatory drugs, particularly aspirin, by examining the dose-response effect of acetaminophen in those who used and did not use aspirin."
Among the participants, 6.9% had asthma, 11.8% had COPD, and 2.8% had both diseases. Ultimately, researchers concluded that the "study results are consistent with previous research demonstrating a positive association between acetaminophen use and prevalence of asthma. We also investigated the relation of acetaminophen with the prevalence of COPD and found a significant dose-response relation, which was of about the same magnitude as the association for asthma. Increased use of acetaminophen also was associated with decreased lung function, although this effect was seen only in participants reporting daily (or greater) use of acetaminophen."
McKeever TM, Lewis SA, Smit HA, et al. The association of acetaminophen, aspirin, and ibuprofen with respiratory disease and lung function. American Journal of Respiratory and Critical Care Medicine